Fatal drug-induced liver injury in the setting of abemaciclib therapy for metastatic breast cancer.

BMJ Case RepOct 5, 2026 (epub)

Ranjini Vengilote, Syed Usman Ehsanullah, Mehul Patel

✦ AI-curated · Sources linked

Case in brief

A Hispanic woman in her mid-60s with metastatic ER+/HER2- breast cancer developed severe mixed hepatocellular-cholestatic injury one month after starting abemaciclib with letrozole. She presented with jaundice, pruritus, and dark urine, with lab results showing significantly elevated bilirubin and liver enzymes. Despite initial improvement after drug withdrawal and steroid treatment, her condition deteriorated, leading to liver failure and death.

Diagnostic / clinical pearl

Clinicians should be vigilant for signs of liver injury in patients receiving abemaciclib, particularly in those over 65 years or with fatty liver disease, as early recognition is crucial for management.

Why it matters

This case underscores the importance of patient education regarding liver injury symptoms and the need for close monitoring of liver function in patients on abemaciclib therapy.

Source

Published in BMJ Case Rep. This summary was written by xxcode from the publication's abstract and metadata. It is not peer reviewed and is not a substitute for the original article. For clinical decisions, review the original publication.

ShareTelegramLinkedIn

AI-generated summaries may contain errors or omissions. Verify clinically important information with the original publication.

More in Oncology (Medical)

Want this personalized?

Stop searching the literature. Choose what you follow and xxcode will build your personalized medical digest.

  • Your specialties
  • Your filters and thresholds
  • Clinical Research + Case Reports, tuned separately
  • Automatic weekly delivery
  • Audio and text

Prefer listening? Personalized audio digests are available with Pro.

Stay updated for free

Get the 3 most interesting publications in one specialty each week.

Weekly email. Unsubscribe anytime.